Wisconsin, 2007

Tornadoes and Hail in Wisconsin, June 7, 2007

June 7, 2007 · NWS GRB · 27 events in 12 counties and zones

An unseasonably strong upper level storm system and deep surface low pressure (with central pressure as low as 979 mb) interacted with a cold front that moved from west to east across the area during the late afternoon and evening. A moist and unstable airmass ahead of the cold front provided the fuel to generate severe thunderstorms that included five tornadoes, near record-size hail and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$61 million
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

An unseasonably strong upper level storm system and deep surface low pressure (with central pressure as low as 979 mb) interacted with a cold front that moved from west to east across the area during the late afternoon and evening. A moist and unstable airmass ahead of the cold front provided the fuel to generate severe thunderstorms that included five tornadoes, near record-size hail and damaging winds. Thousands of homes sustained damage and about 15,000 customers lost power during the storms, some for almost 3 days as trees blocked roads and slowed repair work to power lines. Four people sustained minor injuries, and total damage from the storms exceeded $60 million.

The first tornado of the outbreak moved across eastern Marathon County shortly after 4:00 PM CDT, producing damage to several homes. The tornado was rated EF2.

A second thunderstorm produced a weak tornado in Wood County, which was rated EF0. The same storm responsible for this tornado produced softball size hail that damaged thousands of homes, several businesses and hundreds of vehicles. One hailstone that fell in Port Edwards measured 5.50 inches in diameter, making it the second largest hailstone on record in Wisconsin.

The same supercell thunderstorm that produced the Marathon County tornado also produced a long-track tornado across northeast Shawano, northwest Menominee, southeast Langlade and northern Oconto counties. This tornado was on the ground for 47 minutes, covering 40.1 miles, and destroyed 14,400 acres of woodlands (timber loss was estimated at $12.5 million) and dozens of buildings along its path. The twister, which was over one-half mile at times, was rated EF3, with peak winds estimated of 150 to 160 mph. The storm responsible for the tornado also produced significant straight-line wind damage as it moved into western Marinette County.

The fourth tornado of the outbreak, rated EF1, developed near Cedarville in Marinette Co., which was from the same thunderstorm that produced the long-track tornado.

The final tornado of the afternoon and evening touched down near Harmony in Marinette Co. This tornado was rated EF1.

Details of the tornadoes, hail, and wind damage can be found in the event narratives of the affected counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 7, 12:45 PM CST, 2 hours earlier.

Area forecast discussion, Jun 7, 12:45 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
145 PM CDT THU JUN 7 2007

.SHORT TERM...TONIGHT AND FRIDAY...FOCUS IS ON SVR WX. SLIGHTLY BETTER
PARAMETERS FOR TORNADOES OVER THE WRN PART OF THE FCST AREA...BUT THREAT
EXISTS ACRS THE ENTIRE RGN SO DON/T WANT TO GET TOO SPECIFIC. EXPECT
ADDITIONAL TORNADO WATCH WL BE ISSUED FOR ERN WI LATER THIS AFTN. TIMING
WE/VE BEEN ADVERTISING FOR SVR STILL LOOKS ON TARGET.

WL LET WIND ADVISORY RIDE INTO THE EVENING AS SOME BREAKS IN THE CLDS
MAY ALLOW FOR BETTER MIXING AS THE FRONT APPROACHES. ONLY MINOR CHGS TO
THE FCST FOR FRI.

.LONG TERM...FRI NGT THRU NXT THU. AFTER A RELATIVELY QUIET UPCOMING
WEEKEND...A GRADUAL TRANSITION FROM A ZONAL TO AMPLIFIED FLOW ACROSS THE
LWR 48 STILL ON TARGET FOR NXT WEEK AS A BROAD UPR TROF SETTLES OVR THE
WRN U.S./AN UPR RDG RESIDES FROM THE DEEP SOUTH TO THE GREAT LKS AND
ANOTHER UPR TROF TO BE LOCATED OVR THE EXTREME WRN ATLANTIC. FOR NE
WI...THIS TRANSLATES TO TEMPS BEING ABV NORMAL WITH AN INCREASING CHC OF
PCPN NXT WEEK.

HI PRES WL STRETCH FROM THE CNTRL PLAINS E-NE INTO THE ERN GREAT LKS FRI
NGT. MOSTLY CLR SKIES...LGT WNDS AND DRY AIR WL ALLOW TEMPS TO FALL INTO
THE 40S THROUGHOUT NE WI. THIS AREA OF HI PRES TO DOMINATE OUR WEATHER
THRU SAT AS IT RESIDES BASICALLY OVR THE GREAT LKS RGN. OTHER THAN
PERHAPS A FEW CU DURING THE LATE MORNING/AFTERNOON...PLENTY OF SUNSHINE
EXPECTED. SW WNDS WL BEGIN TO USHER SLIGHTLY WARMER AIR INTO THE FCST
AREA WITH MOST LOCATIONS REACHING INTO THE MID 70S.

CONTINUATION OF WARMER AIR ALOFT SHOULD BRING A GENERAL INCREASE IN
HI/MID CLDS INTO NE WI SAT NGT...THUS HAVE GONE WITH PARTLY CLDY SKIES.
DUE TO THE WAA...MIN TEMPS NOT AS COOL WITH READINGS NEAR NORMAL FOR
THIS TIME OF YEAR. THE HI PRES IS EXPECTED TO MOV TOWARD THE ERN GREAT
LKS ON SUNDAY BRINGING A RETURN FLOW TO WI. ANTICIPATE A MIX OF SUN AND
CLDS WITH MAX TEMPS REACHING THE UPR 70S EXCEPT NEAR LK MI WHERE
SOUTHERLY WNDS WL KEEP LKSHR AREAS A BIT COOLER.

AS THE AMPLIFICATION PROCESS BEGINS ON MON...THE ECMWF/CANADIAN/DGEX
BRING A SHRTWV TROF NWD FROM THE CNTRL PLAINS TO THE UPR MIDWEST. ENUF
MSTR AND DYNAMICS APR IN PLACE TO BRING A CHC OF SHWRS AND TSTMS TO NE
WI. HAVE PLACED THE HIGHER POPS ACROSS THE WRN SECTIONS OF THE FCST AREA
WHICH IS LOCATED IN CLOSER PROXIMITY TO THE PASSING SHRTWV TROF. UPR RDG
PRETTY MUCH RIGHT OVR OUR HEADS ON TUE WHICH USUALLY LEADS TO WARM AND
DRY CONDITIONS. HOWEVER...THE ATM WL BE QUITE MOIST BY THIS TIME (DEW
PTS IN THE MID 50S TO LWR 60S) AND ANY LITTLE SHRTWV RIDING THE SW
FLOW ALOFT MAY BE ABLE TO KICK OFF A STRAY TSTM. PREFER TO LEAVE THE
SLGT CHC WORDING FOR NOW WITH MAX TEMPS TUE AROUND 80 DEGS...BUT AGAIN
COOLER NEAR THE LAKE.

BY THE MIDDLE OF NXT WEEK...MDLS BEGIN TO DIFFER WITH RESPECT TO THE
HANDLING OF THE WRN U.S. UPR TROF. ONE SET OF MDLS WANT TO BRING THE
TROF EWD INTO THE PLAINS ON WED WHICH FORCES THE DOWNSTREAM UPR RDG
TOWARD THE ERN GREAT LKS. THIS SCENARIO WL ALLOW A WRMFNT TO LIFT NE
TOWARD WI AND BRING A CHC OF PCPN. THE OTHER SET OF MDLS KEEP THE
SYNOPTIC SITN STATUS QUO THUS KEEPING THE UPR RDG LOCKED OVR THE WRN
GREAT LKS. DUE TO THE UNCERTAINTY...PREFER TO LEAVE A CHC OF SHWRS/TSTMS
IN THE FCST DUE MAINLY TO THE MOIST ATM IN PLACE. IT WOULD NOT TAKE MUCH
OF ANY PHENOMENA (WRMFNT...SHRTWV...JET STREAK...ETC.) TO DVLP SCT
TSTMS.

AVIATION...STRONG SOUTHERLY WINDS WILL SURFACE LATER THIS MORNING WITH
GUSTY CONDITIONS EXPECTED AT TAF SITES. STRONG THUNDERSTORMS ARE
EXPECTED TO REDEVELOP THIS AFTERNOON AS COLD FRONT SWEEPS THROUGH THE
AREA TONIGHT.  CIGS EXPECTED TO DROP TEMPORARILY INTO MVFR RANGE LATER
TONIGHT FOLLOWING STORMS.

&&
.GRB WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY UNTIL 7 PM THIS EVENING
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-
&&

SKOWRONSKI/KALLAS
WEATHER.GOV/GREENBAY
Hazardous weather outlook, Jun 7, 9:30 AM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1030 AM CDT THU JUN 7 2007

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-081100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1030 AM CDT THU JUN 7 2007

...HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...NORTH CENTRAL...AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER ALL OF NORTHEAST AND CENTRAL WISCONSIN. THE STRONGEST
STORMS WILL PRODUCE HAIL THE SIZE OF GOLF BALLS OR LARGER...WIND GUSTS
TO 80 MPH...AND TORNADOES. HOWEVER...THESE EXTREME CONDITIONS WILL BE
HIGHLY LOCALIZED. HAIL UP TO 1 INCH IN DIAMETER AND WIND GUSTS OF 60 TO
70 MPH ARE EXPECTED TO BE MORE COMMON.

THE GREATEST RISK OF SEVERE STORMS IN CENTRAL AND NORTH-CENTRAL
WISCONSIN WILL BE BETWEEN 300 PM AND 1000 PM. THE RISK WILL SHIFT
EAST...WITH THE GREATEST RISK IN EAST-CENTRAL AND NORTHEAST WISCONSIN
OCCURRING BETWEEN 500 PM AND MIDNIGHT.

IN ADDITION TO THE SEVERE THUNDERSTORMS...THE STRONG STORM SYSTEM
GENERATING THE SEVERE WEATHER WILL ALSO PRODUCE SUSTAINED WINDS OF 20 TO
35 MPH ACROSS THE ENTIRE AREA INTO THIS EVENING. THESE WINDS ARE
EXPECTED ACROSS THE ENTIRE AREA...EVEN AT THOSE LOCATIONS THAT DO NOT
EXPERIENCE SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY...BUT THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FOR APPROXIMATELY 3 PM TO MIDNIGHT.

LMZ521-522-541>543-564-081100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING
WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1030 AM CDT THU JUN 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT SEVERE WEATHER OUTBREAK IS POSSIBLE THIS EVENING. THE
GREATEST RISK OF SEVERE STORMS WILL OCCUR BETWEEN 500 PM AND MIDNIGHT.

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT WILL CONTINUE THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY...BUT THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

SKOWRONSKI
WEATHER.GOV/GREENBAY

In the hours before

Special weather statement, Jun 7, 12:05 PM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
105 PM CDT THU JUN 7 2007

WIZ005-010-018-030-035-071930-
VILAS-ONEIDA-LINCOLN-MARATHON-WOOD-
INCLUDING EAGLE RIVER...RHINELANDER...TOMAHAWK...WAUSAU AND WISCONSIN
RAPIDS
105 PM CDT THU JUN 7 2007

...SEVERE THUNDERSTORMS DEVELOPING OVER WESTERN WISCONSIN...

AT 1255 PM...RADAR INDICATED THUNDERSTORMS DEVELOPING OVER WESTERN
WISCONSIN. SOME OF THE STORMS WERE SEVERE...AND WERE PRODUCING LARGE
HAIL AND DAMAGING WINDS. THE STORMS ARE EXPECTED TO CONTINUE TO MOVE
NORTHEAST. AT THEIR CURRENT SPEED...THE STORMS WOULD BEING TO AFFECT
CENTRAL AND NORTH-CENTRAL WISCONSIN AROUND 300 PM. ATMOSPHERIC
CONDITIONS ARE SUCH THAT THE STORMS LIKELY WILL REMAIN SEVERE AS THEY
PUSH INTO THE AREA. THERE IS ALSO THE THREAT OF TORNADOES WITH THESE
STORMS.

THIS IS A DANGEROUS WEATHER SITUATION. BE SURE YOU HAVE A PLAN IN PLACE
TO ENSURE YOUR SAFETY IF A WARNING IS ISSUED OR SEVERE WEATHER IS
OBSERVED.

SKOWRONSKI
WEATHER.GOV/GREENBAY
Special weather statement, Jun 7, 1:25 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
225 PM CDT THU JUN 7 2007

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-072030-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...CRIVITZ...TOMAHAWK...
ANTIGO...STURGEON BAY...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT...
APPLETON...GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO
RIVERS
225 PM CDT THU JUN 7 2007

...SEVERE THUNDERSTORMS HEADED FOR CENTRAL AND NORTH-CENTRAL
WISCONSIN...

AT 220 PM...SEVERAL CLUSTERS OF SEVERE THUNDERSTORMS WERE LOCATED OVER
WESTERN WISCONSIN. THE STRONGEST STORMS WERE PRODUCING WIND DAMAGE...
AND HAIL UP TO THE SIZE OF GOLF BALLS. THE STORMS WILL WORK EAST TOWARD
CENTRAL AND NORTH-CENTRAL WISCONSIN. AT THEIR CURRENT SPEED...THEY WOULD
BEGIN TO AFFECT THE FAR WESTERN PARTS OF VILAS...ONEIDA...LINCOLN...
MARATHON...AND WOOD COUNTIES BETWEEN 315 PM AND 330 PM. A TORNADO WATCH
IS IN EFFECT FOR THESE AREAS UNTIL 1000 PM.

THE STORMS WILL CONTINUE TO SPREAD EAST DURING THE LATE AFTERNOON AND
EVENING. A TORNADO WATCH WILL LIKELY BE POSTED FOR THE REST OF THE AREA
DURING THE MID OR LATE AFTERNOON.

THIS IS A DANGEROUS WEATHER SITUATION. ALTHOUGH THE SEVERE WEATHER WILL
NOT AFFECT THE ENTIRE AREA...YOU NEED TO BE PREPARED TO ACT QUICKLY TO
ENSURE YOUR SAFETY IF SEVERE WEATHER AFFECTS YOU.  PLAN AHEAD OF TIME
WHAT ACTION YOU WILL TAKE IF A WARNING IS ISSUED OR SEVERE WEATHER IS
OBSERVED.

SKOWRONSKI/KALLAS
WEATHER.GOV/GREENBAY
Special weather statement, Jun 7, 2:40 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
340 PM CDT THU JUN 7 2007

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-072130-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...CRIVITZ...TOMAHAWK...
ANTIGO...STURGEON BAY...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT...
APPLETON...GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO
RIVERS
340 PM CDT THU JUN 7 2007

...SEVERE THUNDERSTORMS HEADED FOR CENTRAL AND NORTH-CENTRAL
WISCONSIN...

AT 335 PM...A CLUSTER OF SEVERE THUNDERSTORMS EXTENDED FROM CENTRAL
WISCONSIN INTO SOUTHWEST WISCONSIN. STORMS IN THE CLUSTER WERE MOVING
NORTHEAST AT 50 MPH. THE STRONGEST STORMS WERE PRODUCING WIND DAMAGE...
AND HAIL UP TO THE SIZE OF GOLF BALLS.

THE STORMS WILL CONTINUE TO WORK EAST DURING THE LATE AFTERNOON AND
EVENING HOURS. THE RISK OF SEVERE STORMS WILL SHIFT INTO PORTAGE COUNTY
AFTER 400 PM...AND INTO MENOMINEE...SHAWANO...WAUPACA...AND WAUSHARA
COUNTIES BY 430 PM.

THIS IS A DANGEROUS WEATHER SITUATION. ALTHOUGH THE SEVERE WEATHER WILL
NOT AFFECT THE ENTIRE AREA...YOU NEED TO BE PREPARED TO ACT QUICKLY TO
ENSURE YOUR SAFETY IF SEVERE WEATHER AFFECTS YOU.  PLAN AHEAD OF TIME
WHAT ACTION YOU WILL TAKE IF A WARNING IS ISSUED OR SEVERE WEATHER IS
OBSERVED.

SKOWRONSKI/KALLAS
WEATHER.GOV/GREENBAY

The radar

The Green Bay radar (KGRB), 127 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

12 hail, 8 tornado, 7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marathon

When
June 7, 2:45 PM CST
Where
Marathon County, Central Wisconsin Ar
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
44.780, -89.670

Tornado, Marathon

When
June 7, 3:01 PM CST to 3:14 PM CST
Where
Marathon County, 1.38 mi W of Peplin to 0.9 mi N of Pike Lake
Rating
EF2
Path length
7.3 mi
Path width
225 yd
Property damage
$343,000
Reported by
Trained Spotter
Coordinates
44.778, -89.478

The first tornado of the outbreak formed 9.4 miles east of Mosinee at 4:01 PM CDT. The storm moved across eastern Marathon County where it heavily damaged 2 homes (DI 2, DOD 6), 1 mobile home (DI 4, DOD 9) and 10 barns; caused major damage to 1 home; did minor damage to 6 homes and 1 business; and snapped or uprooted many trees (DI 27, DOD 4). The tornado dissipated near Pike Lake at 4:14 PM CDT. The average path width of the tornado was 150 yards. The tornado was rated EF2 with estimated winds of 115 to 125 mph.

Hail, Wood

When
June 7, 3:17 PM CST
Where
Wood County, Wisconsin Rapids
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.380, -89.820

Hail, Wood

When
June 7, 3:23 PM CST to 3:26 PM CST
Where
Wood County, Port Edwards to Wisconsin Rapids
Measured
5.5 in hail
Property damage
$45 million
Reported by
Public
Coordinates
44.330, -89.850

A supercell thunderstorm produced baseball and softball size hail in Port Edwards and Wisconsin Rapids. A 5.5 inch diameter hailstone that fell at Port Edwards was the second largest hailstone ever measured in Wisconsin. (The record largest hailstone in Wisconsin is 5.7 inches in diameter, which fell in Wausau on May 22, 1921.) Approximately 6,000 house and business roofs sustained at least minor damage. Over 500 vehicles were also damaged. Nine schools in the area sustained damage of $6.9 million alone. Total property damage was estimated at $45 million.

Tornado, Wood

When
June 7, 3:26 PM CST
Where
Wood County, 2.18 mi W of Wisc Rpds South Co A
Rating
EF0
Path length
0.04 mi
Path width
40 yd
Reported by
Storm Chaser
Coordinates
44.370, -89.874

A tornado touched down briefly near Wisconsin Rapids. The brief tornado was seen by a storm chaser. The tornado was rated EF0. The same storm produced hail up to 5.5 inches in diameter in Wood Co.

Tornado, Shawano

When
June 7, 3:31 PM CST to 3:32 PM CST
Where
Shawano County, 1.73 mi ENE of Mattoon to 2.67 mi ENE of Mattoon
Rating
EF1
Path length
0.9 mi
Path width
300 yd
Continued into
Menominee (C), Wi (GRB)
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
45.009, -88.997

The long-track tornado first touched down about two miles east of Mattoon at 4:31 PM CDT and slowly intensified as it quickly exited the county about three miles east-northeast of Mattoon and moved into Menominee Co. Several trees were knocked down and uprooted (DI 28, DOD 4). This segment of the tornado was rated EF1 with an average path width of 250 yards.

Tornado, Menominee (C)

When
June 7, 3:32 PM CST to 3:48 PM CST
Where
Menominee (C) County, 3.97 mi W of Zoar Settlement to 9.37 mi NE of Zoar Settlement
Rating
EF2
Path length
12.7 mi
Path width
700 yd
Continued into
Langlade, Wi (GRB)
Property damage
$2.7 million
Reported by
NWS Storm Survey
Coordinates
45.017, -88.981

The long-track tornado moved into Menominee Co. from Shawano Co. about 7.8 miles west-northwest of Neopit at 4:32 PM CDT. Three thousand acres of trees were snapped or uprooted, many in prime stands of maples, some 150 to 200 years old. The tornado exited Menominee Co. and moved into Langlade Co. at 4:48 PM CDT. The average path width of the tornado in Menominee Co. was 500 yards wide, and damage was rated EF2 (DI 27, DOD 4) in this segment, with estimated winds of 120 to 130 mph.

Hail, Portage

When
June 7, 3:40 PM CST
Where
Portage County, Plover
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.450, -89.530

Hail, Portage

When
June 7, 3:43 PM CST
Where
Portage County, Stevens Pt
Measured
1.75 in hail
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
44.520, -89.570

Hail broke the windshield of a FedEx delivery truck. The driver of the truck was injured by flying glass.

Thunderstorm Wind, Shawano

When
June 7, 3:43 PM CST
Where
Shawano County, Mattoon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.000, -89.030

A few trees were blown down by straight-line thunderstorm winds.

Tornado, Langlade

When
June 7, 3:48 PM CST to 3:58 PM CST
Where
Langlade County, 3.67 mi S of White Lake to 3.52 mi NNE of Markton
Rating
EF3
Path length
7.4 mi
Path width
1,000 yd
Continued into
Oconto, Wi (GRB)
Injuries
1 direct, 0 indirect
Property damage
$2.2 million
Reported by
NWS Storm Survey
Coordinates
45.117, -88.766

The long-track tornado moved from Menominee Co. into Langlade Co. about three miles south of White Lake at 4:48 PM CDT. Significant damage occurred as the tornado grew to just over one-half mile. The Bear Paw Outdoor Adventure Resort sustained severe damage with nearly every building (ten) damaged or destroyed, including a three-story inn that was pushed over by the high winds. Only nine people were on site at the time of the tornado; hundreds were expected the next day for the upcoming weekend. One employee at the resort was injured, suffering minor cuts to the head. Hundreds of acres of trees were flattened, and nine homes sustained damage. The average width of the tornado was 700 yards as it moved across the county. The tornado was rated EF3 (DI 6, DOD 9; poorly anchored buildings) with winds estimated of 150 to 160 mph. The tornado exited Langlade Co., around 6 miles east-northeast of White Lake, and moved into Oconto Co. at 4:58 PM CDT.

Hail, Langlade

When
June 7, 3:50 PM CST
Where
Langlade County, White Lake
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
45.170, -88.770

Hail, Langlade

When
June 7, 3:50 PM CST
Where
Langlade County, 5 mi W of Langlade
Measured
3 in hail
Reported by
Public
Coordinates
45.180, -88.832

Hailstones one to three inches in diameter occurred with the tornadic thunderstorm.

Hail, Langlade

When
June 7, 3:55 PM CST
Where
Langlade County, Langlade
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.180, -88.730

Tornado, Oconto

When
June 7, 3:58 PM CST to 4:18 PM CST
Where
Oconto County, 7.76 mi W of Mountain to 9.49 mi ENE of Lakewood Ctry Club A
Rating
EF2
Path length
19.1 mi
Path width
1,320 yd
Injuries
2 direct, 0 indirect
Property damage
$11 million
Reported by
NWS Storm Survey
Coordinates
45.176, -88.639

The long-track tornado moved from Langlade Co. into Oconto Co. about 8 miles west of Mountain at 4:58 PM CDT. The tornado reached a width of three-quarters of a mile wide as it flattened over 7000 acres of trees in the Chequamegon-Nicolet National Forest (DI 27, DOD4). The tornado destroyed or heavily damaged 12 homes (DI 4, DOD 11), with 14 others sustaining damage of varying degrees. Nearly all of the damaged homes were either manufactured homes or vacation cottages. Two people sustained minor injuries as they sought shelter in a bedroom of their home. The tornado dissipated about 10 miles east-northeast of Lakewood, near the Marinette County line, at 5:18 PM CDT. The tornado was rated EF2 in Langlade Co., with estimated winds of 125 to 135 mph, and an average path length of 1000 yards.

Thunderstorm Wind, Shawano

When
June 7, 4:17 PM CST
Where
Shawano County, Tilleda
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.820, -88.900

A few trees were blown down in the area by straight-line thunderstorm winds.

Thunderstorm Wind, Marinette

When
June 7, 4:19 PM CST to 4:29 PM CST
Where
Marinette County, 15.5 mi WNW of Crivitz to 8.5 mi NW of Crivitz
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
45.316, -88.314

Numerous trees and a few houses sustained downburst damage near Tommy Thompson State Park and High Falls Reservoir from the same thunderstorm that produced the long-track tornado.

Hail, Shawano

When
June 7, 4:22 PM CST
Where
Shawano County, Gresham
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.850, -88.780

Hail, Marinette

When
June 7, 4:25 PM CST
Where
Marinette County, 2 mi SE of Athelstane
Measured
1 in hail
Reported by
COOP Observer
Coordinates
45.410, -88.071

Tornado, Marinette

When
June 7, 4:37 PM CST to 4:40 PM CST
Where
Marinette County, 0.49 mi W of Cedarville to 2.55 mi ENE of Cedarville
Rating
EF1
Path length
3 mi
Path width
200 yd
Property damage
$12,000
Reported by
NWS Storm Survey
Coordinates
45.450, -87.990

This tornado was produced by the same supercell thunderstorm that produced the long-track tornado. The tornado tore a significant portion of the roof from one home, snapped a few trees and uprooted numerous others, and pushed a manufactured home off its foundation and down an embankment (DI 3, DOD 6). The tornado was rated EF1 with estimated winds of 100 to 105 mph. Average path width was 100 yards.

Thunderstorm Wind, Waushara

When
June 7, 4:52 PM CST
Where
Waushara County, Lohrville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.030, -89.120

Trees and power lines were blown down in the area.

Hail, Waushara

When
June 7, 4:54 PM CST
Where
Waushara County, 1 mi SSW of Poy Sippi
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.117, -89.008

Hail, Winnebago

When
June 7, 5:07 PM CST
Where
Winnebago County, Lake Poygan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.170, -88.870

Thunderstorm Wind, Winnebago

When
June 7, 5:15 PM CST
Where
Winnebago County, 4 mi NW of Winchester
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.241, -88.727

Winds of at least 60 mph winds and pea size hail were reported by a storm spotter.

Tornado, Marinette

When
June 7, 5:16 PM CST to 5:20 PM CST
Where
Marinette County, 3.52 mi W of Harmony to 1.18 mi N of Harmony
Rating
EF1
Path length
3.6 mi
Path width
200 yd
Injuries
1 direct, 0 indirect
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
45.099, -87.892

This tornado was the last one of the evening. The tornado touched down at 6:16 PM about 6 miles southwest of Porterfield, and was on the ground for about 4 minutes, dissipating 2.9 miles south-southwest of Porterfield. One person was injured by flying debris as they sought refuge in their home. The tornado flattened a barn (DI 1, DOD 7), tore a significant part of the sheet metal roof from an outbuilding, blew in the garage door and tore part of the roof deck over the garage from a home that was under construction (DI 2, DOD 4), did minor roof damage at a residence, and uprooted large trees. The tornado was rated EF1 with estimated winds of 90 to 100 mph. Average path width was 125 yards.

Hail, Outagamie

When
June 7, 5:28 PM CST
Where
Outagamie County, (Atw)appleton Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.250, -88.520

In addition to the hail, a 44 mph thunderstorm wind gust was measured at the Outagamie County Airport.

Thunderstorm Wind, Forest

When
June 7, 8:13 PM CST
Where
Forest County, 10 mi ENE of Carter
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.435, -88.440

Trees and power lines were downed by thunderstorm winds in southeast Forest County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyThe tornado archive for Wisconsin, 2007Warnings in Wisconsin, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35180, 35244, 35182, 35189, 35247, 35248, 35257, 35195, 35198, 35222, 35262, 35200, 35204, 35208, 35264, 35223, 35236, 35210, 35211, 35265, 35225, 35213, 35215, 35231, 35268, 35219, 35229.